Alert archive / Mississippi / Tornado Warnings in 2020

Tornado Warning 1, NWS Memphis, TN

January 11, 2020DeSoto County, Tate County, Mississippi

NWS Memphis, TN issued this tornado warning at Jan 11, 2020, 4:45 AM CST for DeSoto County, Tate County, Mississippi. It was in force for 20 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2020, 4:45 AM CST (10:45 UTC)
Expired
Jan 11, 2020, 5:05 AM CST
In force
20 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties DeSoto County, MS, Tate County, MS

The radar

The Memphis radar (KNQA), 66 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 4:50 AM CSTTSTM WND DMGHernando, MSMULTIPLE TREES DOWN SOUTH OF HERNANDO ALONG I55 NEAR MCCRACKEN RD.
Jan 11, 4:50 AM CSTTORNADO5 Nnw Coldwater, MSTORNADO DEVELOPED IN TATE COUNTY AND CROSSED ARKABUTLA LAKE CAUSING DAMAGE TO TREES, STORAGE BUILDINGS, AND HOMES. THIS TORNADO DISSIPATED JUST EAST OF INTERSTATE 55 AND WAS RATED EF-1 WITH ESTIMATED PEAK WINDS OF 100 MPH.
Jan 11, 4:53 AM CSTTORNADO4 Ne Hernando, MSEF-2 TORNADO DEVELOPED SOUTH OF I-269 NORTHEAST OF HERNANDO, MS. NUMEROUS HOMES WERE DAMAGED WITH SOME SUSTAINING SIGNIFICANT DAMAGE. TORNADO DISSIPPATED NEAR INTERSECTION OF BETHEL RD. AND I-22.
Jan 11, 4:53 AM CSTTORNADO5 Ssw Olive Branch, MSTORNADO DAMAGED NUMEROUS HOMES AND CAUSED WIDESPREAD TREE DAMAGE IN THE LEWISVILLE AREA. TORNADO WAS RATED EF-2 WITH ESTIMATED PEAK WINDS OF 120 MPH.
Jan 11, 5:00 AM CSTTSTM WND DMGOlive Branch, MSROOF AND STRUCTURAL DAMAGE
Jan 11, 5:00 AM CSTTSTM WND DMGOlive Branch, MS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 11:58 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 10.8 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

142 
WFUS54 KMEG 111045
TORMEG
MSC033-137-111130-
/O.NEW.KMEG.TO.W.0001.200111T1045Z-200111T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
445 AM CST Sat Jan 11 2020

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Central DeSoto County in northwestern Mississippi...
  Northwestern Tate County in northwestern Mississippi...

* Until 530 AM CST.
    
* At 445 AM CST, doppler radar indicated a severe thunderstorm
  producing a tornado was located near Arkabutla, or 8 miles
  southwest of Hernando, moving northeast at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Southaven, Olive Branch, Hernando, Senatobia, Coldwater, Lewisburg,
  Arkabutla, Phillipp, Robinson Gin, Wakefield, Lurline, Alphaba,
  Cockrum, Cedarview, Bright, New Garden and Love.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

This cluster of thunderstorms is producing tornadoes and widespread
significant wind damage. Do not wait to see or hear the tornado. For
your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3475 9020 3498 8984 3476 8972 3474 8972
      3460 9009 3473 9020
TIME...MOT...LOC 1045Z 239DEG 47KT 3472 9007 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
1 follow-up statement
654 
WWUS54 KMEG 111105
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
505 AM CST Sat Jan 11 2020

MSC033-137-111115-
/O.CAN.KMEG.TO.W.0001.000000T0000Z-200111T1130Z/
DeSoto MS-Tate MS-
505 AM CST Sat Jan 11 2020

...THE TORNADO WARNING FOR CENTRAL DESOTO AND NORTHWESTERN TATE
COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 AM CST for northwestern
Mississippi.

Remember, a Severe Thunderstorm Warning still remains in effect for
DeSoto and Tate Counties.

LAT...LON 3475 9020 3498 8984 3476 8972 3474 8972
      3460 9009 3473 9020
TIME...MOT...LOC 1104Z 239DEG 47KT 3486 8979 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Jan 11, 4:00 AM CST, 45 minutes earlier.

Area forecast discussion, Jan 11, 4:00 AM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
400 AM CST Sat Jan 11 2020

.DISCUSSION...
A line of storms is moving through the Mid-South at this time and
will continue to move east this morning. Expect most of the severe
weather will be out of the area by early afternoon. We have had
reports of damage from this line already this morning. Expect that
it will be able to continue to produce some damaging winds as it
moves east. Also there is enough shear/helicity that storms are
capable of producing a tornado or two.

Gusty winds will continue after the front moves through as surface
low has good gradient winds till tonight. The air mass behind the
cold front will bring in some cold air, yet temperatures will be
near normal.

In general models are in good agreement with the systems for the
next week.

By the beginning of the week, the Mid-South returns to southwest
flow aloft and a weak warm front moves through the area which
allows the temperatures to warm up again. This warm front is ahead
of a couple of low pressure systems that will bring moisture back
into the area. Tuesday into Wednesday look to be better chances
for rain as a low moves just to the north of the area and another
cold front moves through on Wednesday.

The cold front on Wednesday at this time doesn't look as strong as
this mornings frontal system. However, the area will get another
round of rain. Precipitable waters for this next storm are only
around 1 inch. (Compared to the 1.5 or more from this morning and
today.)

The cold front on Wednesday will usher in another period of cold
air into the region. TLSJr

&&

.AVIATION...
06Z TAFs

LLWS will continue to be an issue over the next several hours.
Wind profiler continues to show 180/60kts from KNQA. Surface winds
will remain strong through late tomorrow morning.

A line of strong to severe thunderstorms is expected to push
through all sites over the next 12 hours or so. Approximate
timing has been outlined in TEMPO groups per each site. Expect
winds to reach near 50 kts as the line pushes through. Behind the
line, winds will remain strong and variable as a low pressure
system lifts northeast. Conds should improve to VFR at all sites
near or just after the end of this period.

AC3/TLSJr

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until noon CST today for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

     Wind Advisory until noon CST today for Clay-Craighead-Crittenden-
     Cross-Greene-Lee AR-Mississippi-Phillips-Poinsett-St.
     Francis.

MO...Flash Flood Watch until noon CST today for Dunklin-Pemiscot.

     Wind Advisory until noon CST today for Dunklin-Pemiscot.

MS...Flash Flood Watch through this afternoon for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

     Wind Advisory until 6 PM CST this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Flash Flood Watch through this afternoon for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

     Wind Advisory until 6 PM CST this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jan 11, 4:29 AM CST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
429 AM CST Sat Jan 11 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-121230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
429 AM CST Sat Jan 11 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible across the Mid South today with
the threat gradually shifting east of the Mississippi River as a
strong cold front moves through the Lower Mississippi Valley.
Damaging winds is the primary severe threat along with a potential
for large hail and a few tornadoes.

A Flash Flood Watch is in effect as heavy rainfall is expected
across the area. Rainfall amounts will average between 2-3 inches
with higher amounts.

In addition, a Wind Advisory remains in effect across the Mid-
South today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any severe weather reports to the National Weather
Service in Memphis.

In the hours before

Local storm report, Jan 11, 2:09 AM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
209 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     NON-TSTM WND DMG UNION CITY              36.42N  89.05W
01/11/2020                   OBION              TN   BROADCAST MEDIA

            TWO TREES FELL ON A VEHICLE IN UNION CITY DUE TO
            GRADIENT WIND. TIME ESTIMATED.

&&

MJ
Local storm report, Jan 11, 2:26 AM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
226 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 AM     TSTM WND DMG     1 E WHEATLEY            34.92N  91.09W
01/11/2020                   ST. FRANCIS        AR   LAW ENFORCEMENT

            SEMI BLOWN OVER ON INTERSTATE 40 NEAR MILE MARKER 222
            NEAR WHEATLEY. REPORT RELAYED THROUGH AMATEUR RADIO.

&&

MJ
Local storm report, Jan 11, 3:13 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
313 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 AM     TSTM WND DMG     1 E WHEATLEY            34.92N  91.09W
01/11/2020                   ST. FRANCIS        AR   COUNTY OFFICIAL

            7 TRACTOR TRAILORS BLOWN OVER ON INTERSTATE 40 BETWEEN
            MILE MARKERS 222 AND 225 NEAR WHEATLEY.

&&

CORRECTED REMARKS...SOURCE

MJ
Local storm report, Jan 11, 3:28 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
328 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     TSTM WND DMG     1 SE WYNNE              35.22N  90.78W
01/11/2020                   CROSS              AR   BROADCAST MEDIA

            WIND DAMAGE SE OF WYNNE, AR. WINDOWS BLOWN OUT.

&&

MGW
Local storm report, Jan 11, 3:58 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
358 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 AM     FLASH FLOOD      JONESBORO               35.82N  90.69W
01/11/2020                   CRAIGHEAD          AR   EMERGENCY MNGR

            SOME ROADS ARE IMPASSABLE. TWO FEET OF WATER OVER
            RICHARDSON DRIVE IN EAST JONESBORO.

&&

MJ
Local storm report, Jan 11, 4:44 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
444 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 AM     TSTM WND GST     TUNICA                  34.69N  90.38W
01/11/2020  M79 MPH          TUNICA             MS   ASOS

            AIRPORT OBSERVATION OF APPROXIMATELY 79MPH WIND GUST AT
            TUNICA. THE COUNTY CONFIRMED STRUCTURAL DAMAGE JUST
            SOUTH OF TUNICA. A SEMI-TRUCK WAS ALSO BLOWN OVER.

&&

MGW

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 9:25 PM CSTRiver Flood AdvisoryMEGCoahoma, Tunica18 days
Jan 11, 1:47 AM CSTSevere Thunderstorm WarningMEGTunica43 min
Jan 11, 2:23 AM CSTSevere Thunderstorm WarningMEGTunica52 min
Jan 11, 3:16 AM CSTSevere Thunderstorm WarningMEGTunica44 min
Jan 11, 3:32 AM CSTSevere Thunderstorm WarningMEGCoahoma, Quitman43 min
Jan 11, 3:45 AM CSTSevere Thunderstorm WarningMEGDeSoto, Tunica45 min
Jan 11, 4:04 AM CSTSevere Thunderstorm WarningMEGCoahoma, Quitman, Tunica41 min
Jan 11, 4:09 AM CSTSevere Thunderstorm WarningMEGDeSoto51 min
Jan 11, 4:16 AM CSTSevere Thunderstorm WarningMEGDeSoto, Tate, Tunica44 min
Jan 11, 4:22 AM CSTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tallahatchie, Yalobusha38 min
Jan 11, 4:29 AM CSTSevere Thunderstorm WarningMEGCoahoma, DeSoto, Panola, Quitman, Tallahatchie, Tate and 1 more46 min
Jan 11, 4:40 AM CSTSevere Thunderstorm WarningMEGDeSoto, Marshall, Tate, Tunica50 min
Jan 11, 4:55 AM CSTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Marshall, Panola, Tallahatchie, Tate and 2 more50 min
Jan 11, 4:55 AM CSTSevere Thunderstorm WarningMEGDeSoto50 min
Jan 11, 5:01 AM CSTTornado WarningMEGDeSoto, Marshall29 min
Jan 11, 5:13 AM CSTTornado WarningMEGBenton, Lafayette, Marshall, Panola, Tate27 min
Jan 11, 5:19 AM CSTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Marshall, Panola, Pontotoc, Union and 1 more41 min
Jan 11, 5:21 AM CSTSevere Thunderstorm WarningMEGBenton, Marshall39 min
Jan 11, 5:34 AM CSTSevere Thunderstorm WarningMEGLafayette, Panola, Quitman, Tate5 min
Jan 11, 5:37 AM CSTSevere Thunderstorm WarningMEGBenton, Marshall, Tippah, Union38 min
Jan 11, 5:52 AM CSTAreal Flood AdvisoryMEGLafayette113 min
Jan 11, 5:57 AM CSTSevere Thunderstorm WarningMEGBenton, Calhoun, Chickasaw, Lafayette, Lee, Marshall and 4 more48 min
Jan 11, 6:09 AM CSTSevere Thunderstorm WarningMEGAlcorn, Benton, Prentiss, Tippah51 min
Jan 11, 6:37 AM CSTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe, Pontotoc, Prentiss and 2 more38 min
Jan 11, 6:56 AM CSTTornado WarningMEGLee, Prentiss, Tishomingo22 min
Jan 11, 6:59 AM CSTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tishomingo46 min
Jan 11, 7:05 AM CSTTornado WarningMEGAlcorn, Prentiss, Tishomingo40 min
Jan 11, 7:08 AM CSTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe, Prentiss, Tishomingo52 min
Jan 11, 7:40 AM CSTSevere Thunderstorm WarningMEGItawamba, Lee, Monroe50 min
Jan 11, 7:43 AM CSTAreal Flood AdvisoryMEGBenton, Lafayette, Marshall, Panola, Tallahatchie, Yalobusha2 hr
Jan 11, 9:01 AM CSTSpecial Weather StatementMEGMonroe44 min
Jan 11, 9:17 AM CSTFlash Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 1 more4 hr
Jan 11, 9:47 AM CSTSpecial Weather StatementMEGMonroe28 min
Jan 11, 10:03 AM CSTSevere Thunderstorm WarningMEGMonroe42 min
Jan 11, 11:47 AM CSTRiver Flood AdvisoryMEGItawamba3 hr
Jan 11, 11:51 AM CSTRiver Flood WarningMEGTate, Tunica14 hr
Jan 11, 11:51 AM CSTRiver Flood WarningMEGLafayette, Marshall, Union23 hr

Nearby

Tornado Warnings in Mississippi, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.